Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 5:04 AM CDT for 7 counties in South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 5:04 AM CDT (10:04 UTC)
- Expired
- Jun 11, 2017, 5:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Brookings County, SD, Hanson County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:07 AM CDT | TSTM WND DMG | Lake Preston, SD | 4 TO 6 INCH DIAMETER BRANCHES DOWN, ESTIMATED 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:37 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WUUS53 KFSD 111004
SVRFSD
SDC011-061-077-079-087-097-101-111045-
/O.NEW.KFSD.SV.W.0029.170611T1004Z-170611T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
504 AM CDT SUN JUN 11 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Moody County in east central South Dakota...
Kingsbury County in east central South Dakota...
Lake County in east central South Dakota...
Miner County in east central South Dakota...
Northwestern McCook County in southeastern South Dakota...
Northeastern Hanson County in southeastern South Dakota...
Western Brookings County in east central South Dakota...
* Until 545 AM CDT
* At 504 AM CDT, severe thunderstorms were located along a line
extending from near Bryant to 9 miles southwest of Oldham to 8
miles south of Roswell, moving east at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Oldham around 515 AM CDT.
Ramona and Badger around 520 AM CDT.
Sinai around 530 AM CDT.
Orland, Nunda and Oakwood State Park around 535 AM CDT.
Lake Herman State Park and Bruce around 540 AM CDT.
Other locations impacted by these severe thunderstorms include Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4417 9686 4379 9722 4381 9785 4413 9775
4454 9762 4454 9686
TIME...MOT...LOC 1004Z 269DEG 40KT 4455 9745 4415 9745 4388 9769
HAIL...1.50IN
WIND...70MPH
$$
BT2 follow-up statements
979
WWUS53 KFSD 111012
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
512 AM CDT SUN JUN 11 2017
SDC011-061-077-079-087-097-101-111045-
/O.CON.KFSD.SV.W.0029.000000T0000Z-170611T1045Z/
Moody SD-Kingsbury SD-Lake SD-Miner SD-McCook SD-Hanson SD-
Brookings SD-
512 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHWESTERN MOODY...KINGSBURY...LAKE...MINER...NORTHWESTERN
MCCOOK...NORTHEASTERN HANSON AND WESTERN BROOKINGS COUNTIES...
At 512 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Bryant to near Oldham to near
Canova, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Oldham around 515 AM CDT.
Ramona and Badger around 520 AM CDT.
Winfred around 525 AM CDT.
Sinai around 530 AM CDT.
Nunda and Oakwood State Park around 535 AM CDT.
Lake Herman State Park, Bruce and Orland around 540 AM CDT.
Other locations impacted by these severe thunderstorms include Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4417 9686 4379 9722 4381 9785 4413 9775
4454 9762 4454 9686
TIME...MOT...LOC 1012Z 269DEG 40KT 4455 9735 4415 9735 4388 9759
HAIL...1.50IN
WIND...60MPH
$$
BT097
WWUS53 KFSD 111028
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
528 AM CDT SUN JUN 11 2017
SDC061-111037-
/O.CAN.KFSD.SV.W.0029.000000T0000Z-170611T1045Z/
Hanson SD-
528 AM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
east central South Dakota.
LAT...LON 4417 9686 4379 9722 4390 9758 4411 9759
4453 9738 4454 9686
TIME...MOT...LOC 1027Z 269DEG 40KT 4455 9710 4415 9710 4388 9734
$$
SDC011-077-079-087-097-101-111045-
/O.CON.KFSD.SV.W.0029.000000T0000Z-170611T1045Z/
Moody SD-Kingsbury SD-Lake SD-Miner SD-McCook SD-Brookings SD-
528 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHWESTERN MOODY...EASTERN KINGSBURY...LAKE...EASTERN MINER...
NORTH CENTRAL MCCOOK AND WESTERN BROOKINGS COUNTIES...
At 527 AM CDT, severe thunderstorms were located along a line
extending from Lake Poinsett to near Nunda to 7 miles west of Orland,
moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Sinai, Nunda and Oakwood State Park around 535 AM CDT.
Lake Herman State Park and Bruce around 540 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4417 9686 4379 9722 4390 9758 4411 9759
4453 9738 4454 9686
TIME...MOT...LOC 1027Z 269DEG 40KT 4455 9710 4415 9710 4388 9734
HAIL...1.50IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 11, 3:30 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 330 AM CDT Sun Jun 11 2017 .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT Sun Jun 11 2017 As was somewhat expected, supercellular convection has developed rapidly in central South Dakota over the past couple of hours, as increasing low level jet/warm advection/instability converged in the area. Main question had been exact timing/location, and that is now apparent, though prior to the development, no single high-res model seemed to have a good handle on this, with most a couple of hours slower and/or just a bit farther west. At any rate, activity should sustain as it slides east along the northward-advancing instability gradient, with current supercells expected to transition to bowing segments as the cells track across our far northern forecast area. Activity is largely expected to exit the eastern CWA by 8-10 AM, with one or more outflow boundaries and lingering cloud cover then impacting temperatures at least into midday/early afternoon. Stronger southerly flow should eventually dominate again, ahead of primary frontal boundary which is slated to approach I-29 by 12/00Z, but most areas will likely see high temperatures in the 80s, with lower 90s confined to far southern areas not impacted by the morning convectiong. With limited instability/weak subsidence in the wake of mid-level wave, think afternoon thunderstorm chances will be on the low side. Should see chances ramp back up across our southeast tonight, as the boundary sags into northwest Iowa, and low level jet redevelops over far eastern Nebraska/western Iowa. Deep layer shear is weaker in this area tonight, but mid-level lapse rates could still support isolated elevated hail risk later tonight. .LONG TERM...(Monday through Saturday) Issued at 327 AM CDT Sun Jun 11 2017 A stationary front will still remain across the area Monday morning, as a weak shortwave lifts northward across the Central Plains. This will result in isolated thunderstorms through the day. At this moment, warm temperatures at 700 mb at or above 12C may result in a capped environment, albeit decent instability, increasing theta-e advection, and southerly flow could support a few thunderstorms east of I-29 later in the day. The potential for some elevated storms could possibly return Monday night into Tuesday. A low pressure will develop across central SD, in response to a large upper-level trough located in the Northern Rockies. As the warm front lifts north of the CWA, the shear and instability increase, and the low-level jet strengthens to 35 to 40 knots during the nighttime; therefore scattered thunderstorms cannot be ruled out. In terms of temperatures, Tuesday looks to be one of the warmest days of the week. Leaned towards BCCONSAll in highs, with readings from the lower to mid 90s. As the large upper-level trough slowly slides northeast into the International Border, a cold front will settle across the area, and slowly move east into the Upper Mississippi Valley Tuesday night into Wednesday. With a less stable atmosphere, and weak capping inversion, the environment will be favorable for a few strong storms across the region. Moderate MUCAPE collocated with increasing theta- e and strong LLJ ahead of the front, will support scattered showers and thunderstorms mainly east of the I-29 corridor. The main impact for the remainder of the extended is temperature and periodic chances of showers and thunderstorms next weekend. Due to ongoing severe weather threat across the region, did not make major changes in the extended, just a few changes in temperatures through the weekend. Temperatures will be slightly cooler, but still above normal. Highs will range from mid 80s to mid 90s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1018 PM CDT Sat Jun 10 2017 Thunderstorms are expected to develop in central SD late tonight, after about 7z, then race east close to highway 14 through early Sunday morning. This cluster of storms will have the potential to produce strong winds, quite a bit of lightning and hail. The best chances will be near KHON from about 830z through 1030z and near KFSD from about 11z through 13z. KSUX should be too far south to see any affects from this cluster of storms. Near the thunderstorm complex MVFR ceilings will also be possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...08
Hazardous weather outlook, Jun 11, 4:59 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 459 AM CDT Sun Jun 11 2017 MNZ071-072-SDZ038>040-052>056-121000- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms will move across the area through the early to mid morning. Damaging wind gusts to at least 70 mph will be the primary threat. Large hail to half dollar size will be possible as the storms move across areas west of Interstate 29, but the hail threat is expected to diminish as the storms track toward southwest Minnesota after 7 am. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 7 am in east central South Dakota, and 10 am in southwest Minnesota. MNZ080-081-089-090-097-098-SDZ057>062-121000- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brule-Aurora- Davison-Hanson-McCook-Minnehaha- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071- 121000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values will approach 95 degrees this afternoon in areas from around Yankton, east into northwest Iowa. A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat index values approaching or exceeding 95 degrees will be possible again Monday and Tuesday, primarily from the Lower James River Valley, eastward into northwest Iowa. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight.
In the hours before
Local storm report, Jun 11, 4:27 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
06/11/2017 M58 MPH BEADLE SD ASOS
ASOS STATION HON, HURON REGIONAL AIRPORT.
&&Local storm report, Jun 11, 4:30 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM HAIL HURON 44.37N 98.22W
06/11/2017 M1.00 INCH BEADLE SD TRAINED SPOTTER
&&Local storm report, Jun 11, 4:39 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL 6 N HURON 44.45N 98.22W
06/11/2017 E0.88 INCH BEADLE SD TRAINED SPOTTER
ALSO 50 MPH WINDS.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:03 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 27 min |
| Jun 11, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 50 min |
| Jun 11, 4:05 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more | 40 min |
| Jun 11, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Hanson, Jerauld, Kingsbury and 3 more | 40 min |
| Jun 11, 5:38 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 37 min |
| Jun 11, 6:07 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.